Ivabradine, a fast heart rate and Weight gain

Dr T Ask Doctor T 5 Comments

Q:

My resting pulse is 110 to 120 and my exercise pulse has been known to go up to 220 to 230 I am now on ivabrine to slow

Things down but am finding I am gaining weight! What worse Not taking heart medication but get slimmer or putting up with weight gain. I am 39 and have had condition all of my life. Will my Heart wear out more quickly if I do not take tablets any help will. Be great.

A:

I assume you mean Ivabradine, a “sinus node inhibitor”, which is used primarily (in Europe) as an alternative to Beta Blockers in the treatment of patients with angina and coronary artery disease. My question therefore is whether you could not tolerate Beta Blockers, usually the first type of drugs used in your situation. As far as I know, weight gain is not an expected side effect, thus, I recommend you look for other reasons.
I have blogged about palpitations and VT before. You can read more about that here:
http://www.cardiac-risk-assessment.com/ca-blog/palpitations/
http://www.cardiac-risk-assessment.com/ca-blog/palpitations-and-pvcs/
http://www.cardiac-risk-assessment.com/ca-blog/i-am-worried-about-v-tach-ventric
http://www.cardiac-risk-assessment.com/ca-blog/what-are-some-of-the-causes-of-pr
http://www.cardiac-risk-assessment.com/ca-blog/palpitations-and-fainting/
You’ll find these are rather common complaints and most people don’t need treatment, only reassurance once their heart proves OK.
Hope this helps,
Dr T
http://www.cardiac-risk-assessment.com/

I assume you mean Ivabradine, which is used primarily as an alternative to Beta Blockers in the treatment of patients with angina and coronary artery disease. My question therefore is whether you could not tolerate Beta Blockers, usually the first type of drugs used in your situation. As far as I know, weight gain is not an expected side effect, thus, I recommend you look for other reasons.
I have blogged about palpitations and VT before. You can read more about that here:http://www.cardiac-risk-assessment.com/ca-blog/palpitations/
http://www.cardiac-risk-assessment.com/ca-blog/palpitations-and-pvcs/
http://www.cardiac-risk-assessment.com/ca-blog/i-am-worried-about-v-tach-ventric
http://www.cardiac-risk-assessment.com/ca-blog/what-are-some-of-the-causes-of-pr
http://www.cardiac-risk-assessment.com/ca-blog/palpitations-and-fainting/

You’ll find these are rather common complaints and most people don’t need treatment, only reassurance once their heart proves OK.
Hope this helps,
Dr T
http://www.cardiac-risk-assessment.com/

Subject:

Comments 5

  1. I have been on ivabradine for two years now, it hasn’t caused weight gain for me, but I was aware that I needed to lose some.
    So just before the lockdown I joined Weight watchers and have lost two stone
    However I did start to get dizzy spells, so I contacted the Heart failure dept and they have reduced the dose.

  2. My age is of 43 n I m on ivabradine as my pulse rate was remaining 130 to 150 which shows no improvement by beta blocker and proponol m taking this drug for what coz my lvef is 50% for that or for pulse my angiography shows insignificant cad

  3. I have been on Ivabradine since summer last year and I have gained 12% body weight. I had to go on Ivabradine as the standard steriod and beta blocker would not/could not hold my extreme heart rate followed by severe blood pressure drop. This medication was my last chance at keeping a military career and it works. When I complained to my consultant about my weight gain I was put through a lot of tests by endocrinology and also went to see a dietician. All tests came back clear and my diet was very healthy with no advice given. The cardiologist basically told me that I had a prognosis and a medication that worked so he was signing me off from the department. I train in CV and weights for 5 hrs a week and cycle to work every day. There is no other reason in my eyes for the weight gain.

  4. My Fiancee is currently on Ivabradine and has also gained weight since starting the tablets. She has been to see endochronolgy, nutritionist’s and the heart specialist who have all said that the tablet would not cause weight gain, however, the drug she was on before propranolol causes weightgain due to the following reasons:

    Metabolic

    Metabolic side effects have included weight gain.

    The mechanism by which propranolol induces weight gain is unknown. Some investigators have reported a 4% to 9% reduction in total energy expenditure and a 25% reduction in thermogenic response to food during beta-blocker treatment

    As ivabradine is a relative of the beta-blocker, could this be because of the slow down of the metabolic rate?

    Regards,

Leave a Reply

Your email address will not be published. Required fields are marked *